Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2012, 9:36 PM CDT for Mitchell County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2012, 9:36 PM CDT (02:36 UTC)
- Expired
- May 28, 2012, 10:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 118 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:40 PM CDT | HAIL 1 | Colorado City, TX | COLORADO CITY FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL IN COLORADO CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2981 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS54 KMAF 290236
SVRMAF
TXC335-290330-
/O.NEW.KMAF.SV.W.0163.120529T0236Z-120529T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 1030 PM CDT
* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
5 MILES SOUTHWEST OF COLORADO CITY...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
COLORADO CITY...
LORAINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3252 10067 3244 10067 3225 10067 3218 10097
3252 10102
TIME...MOT...LOC 0235Z 247DEG 20KT 3236 10090
$$2 follow-up statements
515
WWUS54 KMAF 290251
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT MON MAY 28 2012
TXC335-290330-
/O.CON.KMAF.SV.W.0163.000000T0000Z-120529T0330Z/
MITCHELL TX-
951 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN MITCHELL COUNTY...
AT 943 PM CDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN
COLORADO CITY. AT 944 PM CDT THIS STORM WAS LOCATED ALONG INTERSTATE
20...2 MILES EAST OF COLORADO CITY...MOVING EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LORAINE...
INTERSTATE 20 BETWEEN COLORADO CITY AND LORAINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3252 10067 3244 10067 3225 10067 3218 10097
3252 10102
TIME...MOT...LOC 0249Z 247DEG 20KT 3239 10081
$$597
WWUS54 KMAF 290308
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM CDT MON MAY 28 2012
TXC335-290330-
/O.CON.KMAF.SV.W.0163.000000T0000Z-120529T0330Z/
MITCHELL TX-
1008 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN MITCHELL COUNTY...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED ALONG INTERSTATE 20...5 MILES EAST OF COLORADO CITY...MOVING
EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LORAINE...
INTERSTATE 20 BETWEEN COLORADO CITY AND LORAINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST TEXAS.
&&
LAT...LON 3252 10067 3244 10067 3225 10067 3218 10097
3252 10102
TIME...MOT...LOC 0307Z 247DEG 20KT 3242 10077
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:23 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 28, 7:23 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT MON MAY 28 2012
.DISCUSSION...
&&
.AVIATION...
THUNDERSTORMS CONTINUE OVER THE EASTERN PERMIAN BASIN AND BIG
BEND... THESE SHOULD DIE OUT BY 10 PM. OTHERWISE VFR CONDITIONS
WITH A GENERALLY LIGHT SOUTH TO SOUTHWEST WIND OVERNIGHT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99Hazardous weather outlook, May 28, 2:15 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT MON MAY 28 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 215 PM CDT MON MAY 28 2012 /115 PM MDT MON MAY 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY ALONG AND EAST OF A SEMINOLE TO MARFA LINE THIS AFTERNOON AND TONIGHT. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS TODAY. A FIRE DANGER STATEMENT REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS ON TUESDAY AS DRY AIR...ABOVE NORMAL TEMPERATURES AND INCREASING WEST WINDS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 10 PM MDT. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. ANOTHER DAY OF WELL ABOVE NORMAL TEMPERATURES...DRY AIR AND WEST WINDS WILL LIKELY PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH FOR THE ABOVE AREAS IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR AREAS ALONG AND EAST OF A SEMINOLE TO ALPINE LINE IS REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 28, 8:04 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 10 SE COLORADO CITY 32.30N 100.74W
05/28/2012 E1.50 INCH MITCHELL TX PUBLIC
PUBLIC REPORTED PING PONG BALL SIZE HAIL 10 MILES
SOUTHEAST OF COLORADO CITY.
&&
KKSpecial weather statement, May 28, 8:32 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 832 PM CDT MON MAY 28 2012 TXZ081-290200- BIG BEND AREA- 832 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 900 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF PERSIMMON GAP AT 831 PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL IMPACT HIGHWAY 385 BETWEEN PERSIMMON GAP AND PANTHER JUNCTION. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
Local storm report, May 28, 8:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL COLORADO CITY 32.40N 100.86W
05/28/2012 E1.75 INCH MITCHELL TX FIRE DEPT/RESCUE
COLORADO CITY FIRE DEPARTMENT REPORTED GOLF BALL HAIL IN
COLORADO CITY.
&&
KKLocal storm report, May 28, 9:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 10 SE COLORADO CITY 32.30N 100.74W
05/28/2012 E1.00 INCH MITCHELL TX PUBLIC
PUBLIC REPORTED MARBLE TO QUARTER SIZE HAIL 10 MILES
SOUTHEAST OF COLORADO CITY.
&&
KKSpecial weather statement, May 28, 9:04 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 904 PM CDT MON MAY 28 2012 TXZ048-053-290230- MITCHELL-SCURRY- 904 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN MITCHELL AND SOUTHERN SCURRY COUNTIES UNTIL 930 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CHINA GROVE AT 904 PM CDT...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, May 28, 9:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 924 PM CDT MON MAY 28 2012 TXZ053-290300- MITCHELL- 924 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL MITCHELL COUNTY UNTIL 1000 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF WESTBROOK AT 925 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| May 28, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 64 min |
| May 28, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| May 28, 7:56 PM CDT | Tornado Warning | MAF | Mitchell | 34 min |
| May 28, 8:39 PM CDT | Areal Flood Advisory | MAF | Mitchell | 2 hr |
| May 28, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| May 28, 9:26 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 40 min |
| May 29, 2:55 PM CDT | Red Flag Warning | MAF | Andrews, Borden, Dawson, Ector, Gaines, Glasscock and 8 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.